Cardiovascular effects of HAART in infants and children of HIV-infected mothers
- Cite this article as:
- Zareba, K.M., Lavigne, J.E. & Lipshultz, S.E. Cardiovasc Toxicol (2004) 4: 271. doi:10.1385/CT:4:3:271
- 82 Downloads
Over the past decade, the course of human immunodeficiency virus (HIV) infection has been markedly altered by highly active antiretroviral therapy (HAART). As advances in early diagnosis and aggressive therapy, as well as better supportive care, become available to more HIV-infected patients, survival is being prolonged and more patients are experiencing cardiac abnormalities. Cardiovascular manifestations of pediatric HIV infection have especially proven to be an ongoing challenge to practicing physicians, who face cardiac abnormalities ranging from asymptomatic cardiomyopathy to severe heart failure. Antiretroviral therapy has substantially decreased vertical transmission of HIV; however, studies of adults receiving HAART have found increased peripheral and coronary artery disease. Children exposed to this therapy in utero are thus at an increased risk for toxicity and cardiac abnormalities, regardless of their HIV status. Preliminary studies have reported complications including lactic acidosis and mitochondrial toxicity, as well as cardiomyopathy. Further studies are needed to explore the long-term effects and possible toxicities of prophylactic antiretroviral therapy on infants born to HIV-infected mothers.